helpline 01494 601 400
16 December 2015

Epilepsy Society welcomes new labeling on sodium valproate

Epilepsy Society has welcomed a Department of Health initiative to introduce better labeling on the packaging of the anti-epileptic drug sodium valproate, warning women and healthcare professionals of the risks associated with the medication.

And the leading epilepsy medical research charity has vowed to ramp up political pressure in 2016 to persuade the government to prioritise preconception counselling for women with epilepsy.

Sodium valproate can be one of the most effective medications for people with idiopathic generalised epilepsy. But it can also be teratogenic. This means that children whose mothers are prescribed the drug during pregnancy are at a higher risk of malformation and of developing autism and other neurodevelopmental disorders.

Professor Ley Sander, medical director at Epilepsy Society said: 'It is vital that an effective and foolproof warning system is put in place that will safeguard women of childbearing age against the risks surrounding sodium valproate.

'We welcome the Department of Health initiative to introduce better labeling on the packaging for this drug and to ensure that women and healthcare professionals are  fully aware of the risks.'

Developmental problems

A recent review by the European Medicines Agency (EMA) of the drug's use showed 30-40 per cent of pre-school children exposed to valproate in the womb had developmental problems including delayed walking, speech, memory and language skills.

In addition, data showed that children exposed to valproate in the womb have an approximately 11 per cent risk of malformations at birth such as neural tube defects and cleft palate. This compares to a 2 to 3 per cent risk for children in the general population.

Studies have also shown that children exposed to valproate in the womb are three times more likely to develop an autistic spectrum disorder and five times more likely to develop childhood autism than children in the general population.

It is vital that an effective and foolproof warning system is put in place that will safeguard women of childbearing age against the risks surrounding sodium valproate.

Weighing up the risks

However, Professor Sander emphasised that for some women, sodium valproate may be the only drug that will control their seizures and that managing the treatment of girls and women of childbearing age posed specific challenges.

He continued: 'Seizures are not benign events. In some circumstances, tonic clonic seizures may cause miscarriages, trauma related to falls and blood conditions that can affect the developing baby.

'The risk of sodium valproate has to be assessed against the risk of seizures to both mother and baby.

'Under no circumstances should a woman suddenly stop taking her drugs without consulting her GP or neurologist. Preconception counselling is vital.'

Political pressure

Epilepsy Society is calling on the government to reinstate one of the retired indicators for epilepsy, asking physicians to record the number of women of child-bearing age who have been offered preconception counselling.

'This could offer an important opportunity to discuss issues around medication,' said Professor Sander.

Keep up to date with Epilepsy Society's policy and campaign work.

  Read Professor Ley Sander's blog outlining his hopes that one day genetic testing will be able to predict which drugs are safe for which women during pregnancy.